Alert archive / Vermont / Flash Flood Warnings in 1998
Flash Flood Warning 30, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Mar 29, 1998, 7:23 PM EST for Orleans County, Vermont. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 1998, 7:23 PM EST (00:23 UTC)
- Expired
- Mar 30, 1998, 3:45 AM EST
- In force
- 8 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Orleans County, VT
The radar
The Burlington radar (KCXX), 81 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 300025 FFWBTV VTC019-300845- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 723 PM EST SUN MAR 29 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 345 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL VERMONT ...ORLEANS COUNTY AT 7 PM...THE BLACK RIVER AT COVENTRY REACHED 6.35 FEET...JUST ABOVE THE 6 FOOT FLOOD STAGE. THE RIVER IS RISING SLOWLY AND SHOULD CREST OVERNIGHT AROUND 6.5 FEET. STATE POLICE REPORT THAT WATER WAS THREATENING ROUTE 5 IN COVENTRY. IT IS LIKELY THAT A PORTION OF ROUTE 5 WILL BE FLOODED TONIGHT AS THE BLACK RIVER SLOWLY RISES. BE ESPECIALLY CAUTIOUS AT0 NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING. CADIMA &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 2:00 PM EST, 5 hours 23 minutes earlier.
Area forecast discussion, Mar 29, 2:00 PM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EST SUN MAR 29 1998 WILL LIKELY NEED TO EXTEND FFW THROUGH THE NIGHT. RIVERS HAVE SLOWED THEIR RISES...BUT WILL STAY ABOVE FLOOD STAGE THROUGH THE NIGHT. OTHER RIVERS ARE FLIRTING WITH FLOOD STAGE...INCLUDING PORTIONS OF WINOOSKI AND BLACK OF ORLEANS COUNTY VERMONT. WARM AIR WILL SURGE BACK ACROSS FORECAST AREA LATE TONIGHT AND EARLY ON MONDAY. MAY ACTUALLY SEE SOME WEAKENING RW/TRW SPILL IN FROM GREAT LAKES FIRST PART OF MONDAY. FORECAST AREA WILL BE FIRMLY ENTRENCHED IN WARM SECTOR MONDAY AFTERNOON. VERY WEAK VORTICITY MAXIMA MAY BE ENOUGH TO SET OFF SOME SHOWERS MONDAY NIGHT. COLD FRONT TO DROP ACROSS FORECAST AREA ON TUESDAY. ALL IN ALL...HARD TO RULE OUT MENTION OF PRECIPITATION ANY PERIOD. ALY...NOT SURE HOW LONG YOU WANT TO MAINTAIN FLOOD WATCHES AS THEY ARE SLATED TO EXPIRE WITH THIS PACKAGE. ON ONE HAND...FLOODING WILL CONTINUE FOR NEXT COUPLE OF DAYS. DO NOT EXPECT FLOOD SITUATION TO WORSEN UNTIL/UNLESS RW/TRW DO TRAVERSE THE AREA ON MONDAY. IF YOU ARE GOING TO EXTEND WATCHES...SHOULD INCLUDE ENTIRE FORECAST AREA. BEST CHANCE FOR MEANINGFUL PRECIPITATION IS NORTH OF SLK-MPV LINE ON MONDAY. PROBABLY BEST TO ALLOW WARNINGS AND STATEMENTS TO HANDLE THE SITUATION AT THIS POINT. HOWEVER...WATCHES WILL LIKELY HAVE TO BE HOISTED FA WIDE WHEN RAIN DOES REDEVELOP. FORECAST SUGGESTIONS... TONIGHT...VARIABLE CLOUDINESS (CHANCE OF A SHOWER OR THUNDERSTORM TOWARD MORNING W FA). LOW 45 TO 50 (40 TO 45 HIGHER TERRAIN). WEST WIND BECOMING SOUTHWEST 5 TO 10 MPH (BECOMING SOUTH CHAMPLAIN AND SOUTHWEST ST LAWRENCE 5 TO 15 MPH. MONDAY...BREEZY AND WARM. CLOUDS MIXED WITH SOME SUNNY PERIODS. A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS (CHANCE S VT). HIGH 70 TO 75 (65 TO 70 HIGHER TERRAIN). SOUTHWEST WIND 15 TO 25 MPH (SOUTH CHAMPLAIN). MONDAY NIGHT...CONSIDERABLE CLOUDINESS. CHANCE OF SHOWERS...MAINLY LATE AT NIGHT. LOW 60 TO 65 (55 TO 60 HIGHER TERRAIN). TUESDAY...CLOUDS MIXING WITH A FEW SUNNY INTERVALS. A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH IN THE 60S. DIGIORGI
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:47 AM EST | Flash Flood Warning | BTV | Franklin, Orleans | 12 hr |
| Mar 30, 3:47 AM EST | Flash Flood Warning | BTV | Rutland | 12 hr |
| Mar 30, 3:24 PM EST | Flash Flood Warning | BTV | Orleans | 13 hr |
| Mar 30, 3:24 PM EST | Flash Flood Warning | BTV | Rutland | 13 hr |
| Mar 30, 5:17 PM EST | Severe Thunderstorm Warning | BTV | Franklin | 43 min |
| Mar 30, 5:46 PM EST | Severe Thunderstorm Warning | BTV | Orleans | 59 min |
| Mar 30, 6:03 PM EST | Flash Flood Warning | BTV | Franklin | 10 hr |
Nearby
Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.